Alert archive / Oklahoma / Flash Flood Warnings in 2009

Flash Flood Warning 50, NWS Tulsa, OK

October 8, 2009Craig County, Nowata County, Ottawa County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Oct 8, 2009, 12:43 PM CDT for Craig County, Nowata County, Ottawa County, Oklahoma. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 8, 2009, 12:43 PM CDT (17:43 UTC)
Expired
Oct 8, 2009, 6:45 PM CDT
In force
6 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Craig County, OK, Nowata County, OK, Ottawa County, OK

The radar

The Tulsa radar (KINX), 70 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 8, 2:54 PM CDTFLASH FLOODMiami, OKMULTIPLE ROAD CLOSURES IN AND AROUND MIAMI FROM WATER FLOWING OVER THE ROADS.
Oct 8, 2:54 PM CDTFLASH FLOODWelch, OKWATER OVER ROADS IN BRIDGES IN RURAL AREAS PREVENTING MAIL DELIVERY.
Oct 8, 3:00 PM CDTFLASH FLOODNowata, OKNUMEROUS SMALL CREEKS STARTED OVERFLOWING BANKS AROUND 3 PM AROUND NOWATA AND RURAL AREAS OF COUNTY.
Oct 8, 6:08 PM CDTFLASH FLOODCentrailia, OKMEASURED 5 INCHES OF RAINFALL. NUMEROUS RURAL ROADS FLOODED AROUND CENTRALIA. TRAVEL DISCOURAGED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 131 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 415 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
415 m²/s²
0-3 km storm-relative helicity
442 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KTSA 081743
FFWTSA
OKC035-105-115-082345-
/O.NEW.KTSA.FF.W.0050.091008T1743Z-091008T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
1243 PM CDT THU OCT 8 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRAIG COUNTY IN NORTHEAST OKLAHOMA
  NOWATA COUNTY IN NORTHEAST OKLAHOMA
  OTTAWA COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 645 PM CDT

* AT 1241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 5 MILES
  NORTHEAST OF QUAPAW TO 22 MILES WEST OF WATOVA...MOVING EAST AT    
  10 MPH. RADAR INDICATES THAT 2 TO 3 INCHES OF RAIN HAS ALREADY     
  FALLEN. ANOTHER 2 TO 3 INCHES WILL BE POSSIBLE THROUGH 645 PM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...COMMERCE...BLUEJACKET...MIAMI...NEW ALLUWE...NARCISSA...
  WHITE OAK...VINITA...FAIRLAND...WYANDOTTE...AFTON AND BIG CABIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. 
REMEMBER...MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. OTTAWA 
COUNTY EMERGENCY MANAGEMENT HAS ALREADY REPORTED THAT SEVERAL 
STREETS IN THE CITY OF MIAMI ARE FLOODED AND CLOSED...AND COUNTY 
ROADS ARE BECOMING IMPASSABLE. TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TULSA.

&&

LAT...LON 3699 9461 3668 9461 3668 9500 3654 9502
      3652 9530 3652 9532 3660 9533 3660 9582
      3692 9582 3700 9579

$$
2 follow-up statements
000 
WGUS74 KTSA 081941
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
241 PM CDT THU OCT 8 2009

OKC035-105-115-082345-
/O.CON.KTSA.FF.W.0050.000000T0000Z-091008T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAIG OK-OTTAWA OK-NOWATA OK-
241 PM CDT THU OCT 8 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
NOWATA...OTTAWA AND CRAIG COUNTIES...

AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 6 MILES
NORTHEAST OF WYANDOTTE TO 4 MILES WEST OF WATOVA...MOVING NORTHEAST 
AT 30 MPH. RADAR INDICATES THAT 2 TO 4 INCHES OF RAIN HAS ALREADY 
FALLEN. ANOTHER 1 TO 3 INCHES WILL BE POSSIBLE THROUGH 645 PM CDT.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
INCLUDE WANN...NOWATA...DELAWARE...LENAPAH...BLUEJACKET...MIAMI...
WELCH...COMMERCE...QUAPAW AND PICHER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TULSA.

&&

LAT...LON 3699 9461 3668 9461 3668 9500 3654 9502
      3652 9530 3652 9532 3660 9533 3660 9582
      3692 9582 3700 9579

$$
000 
WGUS74 KTSA 082053
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
353 PM CDT THU OCT 8 2009

OKC035-105-115-082345-
/O.CON.KTSA.FF.W.0050.000000T0000Z-091008T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAIG OK-OTTAWA OK-NOWATA OK-
353 PM CDT THU OCT 8 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
NOWATA...OTTAWA AND CRAIG COUNTIES...

AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH HEAVY RAIN COVERING MOST OF CRAIG...OTTAWA...AND 
NOWATA COUNTIES. RADAR INDICATES THAT 3 TO 4 INCHES OF RAIN HAS 
ALREADY FALLEN. ANOTHER 1 TO 3 INCHES WILL BE POSSIBLE THROUGH 645 
PM CDT.

REPORTS INDICATE THAT MANY ROADS IN AND AROUND THE CITY OF MIAMI 
CONTINUE TO BE FLOODED AND CLOSED AS OF MID AFTERNOON. MANY COUNTY 
ROADS IN AND AROUND WELCH ARE ALSO COVERED BY WATER...MAKING THEM 
IMPASSABLE.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
INCLUDE WELCH...BLUEJACKET...PICHER...QUAPAW...WYANDOTTE...
NARCISSA...FAIRLAND...COMMERCE...MIAMI...WANN...LENAPAH AND DELAWARE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TULSA.

&&

LAT...LON 3699 9461 3668 9461 3668 9500 3654 9502
      3652 9530 3652 9532 3660 9533 3660 9582
      3692 9582 3700 9579

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 12:43 PM CDT, 0 minutes earlier.

Area forecast discussion, Oct 8, 12:43 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1243 PM CDT THU OCT 8 2009

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.

AVIATION SITES CURRENTLY REPORTING IFR/MVFR CONDITIONS WITH LOW
CLOUD DECK RANGING GENERALLY BETWEEN 700 AND 1500 FT. THIS TREND
WILL LIKELY CONTINUE FOR THE NEXT 24 HOURS AS CONVECTIVE LINE
SWEEPS ACROSS AREA THROUGH TONIGHT. VISIBILITIES WILL BE GREATLY
REDUCED IN THE HEAVIER SQUALLS. CLOUD DECK SHOULD BEGIN TO
INCREASE BY MID MORNING FRIDAY FROM NW TO SE BEHIND FRONT AS HIGH
PRESSURE BEGINS TO BUILD INTO THE REGION.

&&

.PREV DISCUSSION... /ISSUED 1135 AM CDT THU OCT 8 2009/

UPDATE...
SENT QUICK UPDATE TO TWEAK HIGH TEMPS FOR THIS AFTERNOON INCLUDING
HOURLY TEMP GRIDS THIS EVENING. TEMPERATURES ALREADY IN THE LOWER
80S ACROSS PORTIONS OF SOUTHEAST OKLAHOMA WITH A FEW BREAKS IN THE
CLOUDS.  EXPECT SURFACE INSTABILITY TO BEGIN INCREASING
SIGNIFICANTLY OVER THE NEXT FEW HOURS WITH LIFTED INDEX VALUES
AROUND -5 OR LOWER BY MID AFTERNOON.  OUTFLOW BOUNDARY FROM EARLIER
CONVECTION ACROSS NORTHEAST OKLAHOMA HAS PROVIDED FOCUS FOR
ADDITIONAL THUNDERSTORM ACROSS FAR NORTHERN FA.  AREAS OF RAIN WITH
EMBEDDED THUNDERSTORMS WILL LIKELY CONTINUE IN THESE AREAS INTO THE
EARLY AFTERNOON HOURS WITH THE THREAT FOR FLOODING.

SEVERE THREAT WILL LIKELY INCREASE AROUND MID AFTERNOON THROUGH THE
EVENING HOURS AS COLD FRONT PUSHES INTO NORTHEAST OKLAHOMA.
ADDITIONAL SEVERE STORMS COULD ALSO DEVELOP AHEAD OF FRONT ACROSS
SOUTHEAST OKLAHOMA...SPREADING INTO NORTHWEST ARKANSAS. LATEST MODEL
TRENDS INDICATE CONVECTIVE LINE WILL PUSH EAST OF THE AREA
BY MID MORNING FRIDAY WITH THE SEVERE/FLASH FLOODING THREAT ENDING.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH UNTIL 1 PM FRIDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
     OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
     OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLOOD WATCH UNTIL 1 PM FRIDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
     ARZ019-ARZ020-ARZ029.

&&

AVIATION...12
Hazardous weather outlook, Oct 8, 9:57 AM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
957 AM CDT THU OCT 8 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
957 AM CDT THU OCT 8 2009

....STRONG TO SEVERE THUNDERSTORMS POSSIBLE WITH HEAVY RAINFALL AND
    FLOODING LIKELY THROUGH TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

TORNADO.
	RISK...LIMITED.
	AREA....SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
	ONSET....THIS AFTERNOON

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...EARLY AFTERNOON.

FLASH FLOOD.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A WARM FRONT WAS LIFTING NORTH TOWARD THE RED RIVER THIS MORNING
WITH INCREASING LOW LEVEL MOISTURE ACROSS MUCH OF THE AREA.
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ACROSS
PORTIONS OF NORTHEAST OKLAHOMA THIS MORNING INTO THE AFTERNOON
HOURS AS A STRONG LOW LEVEL JET REMAINS OVER THE AREA. DUE TO THE
HIGH RAINFALL RATES...FLASH FLOODING WILL BE POSSIBLE AS STORMS MOVE
OVER THE SAME AREAS.

AS THE WARM FRONT BEGINS TO LIFT NORTH INTO SOUTHEAST OKLAHOMA
AND WEST CENTRAL ARKANSAS THIS AFTERNOON...THE ATMOSPHERE WILL
BECOME MODERATELY UNSTABLE WITH A FEW BREAKS IN THE CLOUD COVER. A
COLD FRONT WILL PUSH INTO NORTHEAST OKLAHOMA THIS AFTERNOON WITH
THE BOUNDARY PUSHING TO NEAR THE INTERSTATE 44 CORRIDOR BY LATE
AFTERNOON. ALONG AND SOUTH OF THE FRONT...SCATTERED STRONG TO
SEVERE THUNDERSTORMS WILL LIKELY DEVELOP WITH THE POTENTIAL FOR
DAMAGING WINDS AND TORRENTIAL RAINFALL. THE THUNDERSTORM LINE WILL
PUSH INTO SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS THIS EVENING
INTO THE OVERNIGHT HOURS WITH A CONTINUED SEVERE THREAT...
INCLUDING THE POTENTIAL FOR FLASH FLOODING.

IN ADDITION...DUE THE STRONG WIND FIELDS IN ASSOCIATION WITH THIS
SYSTEM...EMBEDDED MESOCYCLONES WITHIN ONE OR MORE THUNDERSTORM
LINES WILL POSE A LIMITED TORNADO THREAT...PRIMARILY ACROSS
SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS THIS AFTERNOON AND
EVENING.

WIDESPREAD TWO TO FOUR INCH RAINFALL AMOUNTS WILL BE COMMON ACROSS
THE ENTIRE AREA...WITH 6 TO 8 INCHES POSSIBLE IN VERY ISOLATED
BANDS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...SEVERE THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE COLD FRONT IS EXPECTED TO SHIFT SOUTHEAST OF THE REGION AROUND MID
MORNING FRIDAY...ENDING THE SEVERE WEATHER AND FLASH FLOODING
THREAT. RIVER AND AREAL FLOODING HOWEVER COULD CONTINUE ON FRIDAY
DUE TO THE PREVIOUS HEAVY RAINFALL.

COOL WEATHER IS EXPECTED FOR THE WEEKEND AS HIGH PRESSURE MOVES
INTO THE AREA WITH THE NEXT THREAT OF STORMS ABOUT MID-WEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
SHOULD THE FORECAST RAINFALL BE REALIZED...RIVER FLOODING
WILL LIKELY BECOME AN ISSUE.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 9:17 AM CDTRiver Flood WarningTSAOttawa5 days
Oct 8, 11:33 AM CDTAreal Flood AdvisoryTSACraig, Nowata, Osage, Ottawa, Pawnee, Rogers and 2 more117 min
Oct 8, 1:34 PM CDTFlash Flood WarningTSAOsage, Pawnee, Washington6 hr
Oct 8, 2:04 PM CDTRiver Flood WarningTSAOttawa4 days
Oct 8, 2:21 PM CDTRiver Flood WarningTSANowata36 hr
Oct 8, 4:02 PM CDTAreal Flood AdvisoryTSACreek, Delaware, Mayes, Okmulgee, Rogers, Tulsa and 1 more118 min
Oct 8, 4:45 PM CDTSpecial Weather StatementTSAMcIntosh60 min
Oct 8, 4:46 PM CDTFlash Flood WarningTSACreek, Delaware, Mayes, Rogers, Tulsa, Wagoner6 hr
Oct 8, 5:27 PM CDTSpecial Weather StatementTSACreek, Okfuskee, Okmulgee, Tulsa48 min
Oct 8, 6:02 PM CDTSpecial Weather StatementTSAMcIntosh, Mayes, Wagoner43 min
Oct 8, 6:39 PM CDTFlash Flood WarningTSAAdair, Cherokee, McIntosh, Muskogee, Okfuskee, Okmulgee6 hr
Oct 8, 6:44 PM CDTFlash Flood WarningTSACraig, Nowata, Ottawa6 hr
Oct 8, 6:51 PM CDTSpecial Weather StatementTSAAdair, Cherokee, Delaware39 min
Oct 8, 6:58 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware62 min

Nearby

Flash Flood Warnings in Oklahoma, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.